A case of nimesulide induced toxic epidermal necrolysis
Keywords:Nimesulide, Adverse drug reactions, Toxic epidermal necrolysis
Toxic epidermal necrolysis (TEN) is a rare life-threatening drug-induced mucocutaneous skin disease with a mortality rate of approximately 30%. Nimesulide is a preferential cyclo-oxygenase (COX-2) inhibitor which is frequently used for its antipyretic, anti-inflammatory and analgesic activity. Here, we report a case of nimesulide induced toxic epidermal necrolysis in a 57 years old male patient. This patient was admitted in the hospital with symptoms of epidermal sloughing and fluid filled blisters all over the body following over the counter intake of nimesulide for fever. The drug was promptly stopped, and patient was managed with steroids, antibiotics and other adequate supportive measures. The patient showed significant recovery following stoppage of drug and adequate management. This case highlights the importance of nimesulide and other NSAIDs as possible cause of TEN.
Hoetzenecker W, Mehra T, Saulite I, Glatz M, Grendelmeier SP, Guenova E, et al. Toxic epidermal necrolysis. F1000Res. 2016;5:951.
Wang Y, Chen C, Tassaneeyakul W, Saito Y, Aihara M, Choon SE, et al. The Medication Risk of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Asians: The Major Drug Causality and Comparison with the US FDA Label. Clin Pharma Therapeutics. 2019;105(1):112-20.
Chatterjee S, Pal J, Biswas N. Nimesulide-induced hepatitis and toxic epidermal necrolysis. J Postgraduate Med. 2008;54(2):150.
Srinivasan R, Ramya G. Adverse drug reaction-causality assessment. Int J Res Pharm Chem. 2011;1(3):606-12.
Rajagopalan S, Kaur S, Dogra S, Shafiq N, Bhalla A, Pandhi P, et al. Toxic Epidermal Necrolysis induced by rarely implicated drugs. Indian J Pharma. 2012;44(2):272.
The use of the WHO-UMC System for Standardised Case Causality Assessment. Available at: http://www.WHO-UMC.org/graphic. Accessed on 10 April 2019.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse. Clin Pharmacol Ther. 1981;30(2):239-45.
Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27:538.
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp. 1992;49(9):2229-32.
Prameswari R, Rahman A. Nimesulide induced toxic epidermal necrolysis with hepatitis-a case report. University J Pre and Paraclin Sci [Internet]. 2015;1(1):19.
Kumar V, Gari M, Chakraborty K, Ranjan R, Chandra A, Kumari K. Nimesulide induced toxic epidermal necrolysis: a rare case report. Int J Basic Clin Pharma. 2017;6(12):2939-42.
Fouchard N, Bertocchi M, Roujeau JC, Revuz J, Wolkenstein P, Garin BS. SCORTEN: A Severity of Illness Score for Toxic Epidermal Necrolysis. J Investigative Dermatology. 2000;115(2):149-53.